Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 15, 2020, 4:23 PM EST for Bedford County, Pennsylvania. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 15, 2020, 4:23 PM EST (21:23 UTC)
- Expired
- Nov 15, 2020, 4:57 PM EST
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bedford County, PA
The radar
The State College radar (KCCX), 101 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 15, 4:25 PM EST | TSTM WND DMG | 2 Nne Osterburg, PA | WIRES DOWN AT TENNESSEE LN AND SARAH FURNACE RD. |
| Nov 15, 4:42 PM EST | TSTM WND DMG | 1 S Woodbury, PA | NUMEROUS REPORTS OF TREES AND WIRES DOWN IN NORTHERN BEDFORD COUNTY BASED ON CALL TO 911 CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 552 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WUUS51 KCTP 152123
SVRCTP
PAC009-152230-
/O.NEW.KCTP.SV.W.0161.201115T2123Z-201115T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
423 PM EST Sun Nov 15 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Bedford County in south central Pennsylvania...
* Until 530 PM EST.
* At 423 PM EST, severe thunderstorms were located along a line
extending from near Dunlo to near Central City to near Berlin to 6
miles north of Accident, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Bedford, Breezewood, Clearville, New Enterprise, Everett,
Osterburg, Buffalo Mills, St. Clairsville, Blue Knob State Park,
Lake Gordon, Queen, Cessna, Inglesmith, Hyndman, Saxton,
Schellsburg, Manns Choice, Woodbury, Defiance and Hopewell.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 150.
The Pennsylvania Turnpike from mile markers 131 to 165.
Interstate 99 from mile markers 0 to 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3974 7880 3983 7875 4006 7876 4008 7873
4033 7862 4029 7850 4025 7845 4030 7843
4025 7830 4030 7826 4023 7824 4016 7813
4009 7820 4005 7818 4004 7820 4001 7820
3973 7838
TIME...MOT...LOC 2123Z 258DEG 47KT 4026 7871 4006 7875 3989 7896 3972
7928
HAIL...<.75IN
WIND...60MPH
$$
Colbert1 follow-up statement
257
WWUS51 KCTP 152157
SVSCTP
Severe Weather Statement
National Weather Service State College PA
457 PM EST Sun Nov 15 2020
PAC009-152206-
/O.CAN.KCTP.SV.W.0161.000000T0000Z-201115T2230Z/
Bedford PA-
457 PM EST Sun Nov 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Wind Advisory remains in effect until 10 PM EST for wind gusts of
45 to 50 mph.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 3974 7880 3983 7875 4006 7876 4008 7873
4033 7862 4029 7850 4025 7845 4030 7843
4025 7830 4030 7826 4023 7824 4016 7813
4009 7820 4005 7818 4004 7820 4001 7820
3973 7838
TIME...MOT...LOC 2156Z 258DEG 47KT 4035 7816 4015 7820 3998 7841 3981
7873
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:50 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 15, 2:50 PM EST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service State College PA 250 PM EST Sun Nov 15 2020 .SYNOPSIS... Windswept rain showers will continue today with an increasing potential for strong to locally damaging winds associated with a sharp cold frontal passage. A stretch of gusty winds will continue through early week with temperatures trending below average. Lake effect snow accumulation remains probable in the northwest PA snowbelts and parts of the western Alleghenies Monday night through Tuesday. The early to midweek cool down will be short-lived as temperatures rebound quickly and trend warmer to above average by the end of next week. && .NEAR TERM /THROUGH TONIGHT/... Risk happens slowly, then all at once. Low-topped squall line heading for NW PA has produced numerous measured severe wind gusts of 60-75+ mph across northern/central OH over the past couple of hours. Current expectations are for this line to continue moving rapidly east-northeastward across northeastern OH into northwestern PA through the rest of the afternoon. Severe Thunderstorm Watch #510 has been issued for the NW Alleghenies through 600 PM EST. We are monitoring the potential for another low-topped SQ line capable of producing strong to locally damaging winds this evening across the eastern 1/2 of the CWA. There may be a bit more instability available into southeast PA, but the best kinematic forcing is over NW PA. Forecast soundings and upstream obs suggest advisory level gusts are likely to occur on a larger scale behind sharp cold frontal passage, owing to steep lapse rates and strong post- frontal pressure rises. We expanded the wind advisory east of the Alleghenies and pushed out the endtime to 03 UTC Mon. Key takeaway: windswept rain through this evening with max gusts up to 50 mph (locally higher within low-topped squall line). Temperatures will head lower tonight but gusty winds should keep minT above guidance. Rain/snow showers are possible across the far NW snowbelt late tonight into early Monday. Unfavorable /SWLY/ low level trajectories and marginal sfc temps should limit snow accumulation. && .SHORT TERM /MONDAY/... Brisk and colder on Monday with gusty west winds 30+mph. Max temps (mid 30s to around 50F) will be near to several degrees below average with the largest departures from normal across the NW Alleghenies. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... An upper-level trough with a few embedded short-waves will swing through the northeast CONUS. A northwest flow of seasonably chilly air should support a period of lake effect snow showers across the northwest mountains/Laurel Highlands Tuesday into Tuesday night. A deep well-mixed layer and cloud temps in the -12 to -18C range through a several kft depth of the upper cloud layer will support good dendritic growth and decent snowfall rates of 1/2 to 1 inch per hour in the expected multiple snowbands. NBM guidance seemed too low with lake effect potential Tuesday and Tuesday night so leaned more toward the superblend with the Sunday morning update. A few inches of accumulation are possible over the northwest zones with 1 to 2 inches over the Laurels. A coating to an inch will be possible elsewhere over the Allegheny Plateau. Areas farther south and east may see flurries, but no accumulation is expected due to ground temperatures just above freezing. A few flurries may linger over the northwest Wednesday, otherwise looking at a dry and chilly day. Latest ECENS and GEFS support fair and progressively milder weather the second half of the week, as upper trough lifts out and ridging builds over the eastern CONUS. Ensemble plumes indicate well above normal temperatures are likely by late in the week, as surface high slips off the Mid Atlantic coast and southwesterly return flow develops. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Windswept rain showers will move quickly across the airspace this afternoon and evening, and may be accompanied by locally strong sfc wind gusts 40+kt. Flight cats will be variable with brief vis restrictions in heavier downpours and fluctuations in cigs from VFR to IFR. A sharp cold front will sweep through the airspace with winds shifting to 240-270 degrees and post- frontal gusts of 40+kt still possible through the evening. A gusty westerly flow will maintain low cigs across the wrn 1/3 of the airspace into Monday. Conditions will trend VFR to the east of the Alleghenies. Outlook... Mon...MVFR cigs wrn 1/3. Gusty winds 25-30kt from 270 degrees subsiding late. Tue...MVFR cigs and IFR vis psbl over the wrn highlands in scattered snow showers. Gusty winds 25-30kts from 280-310 degrees. Wed...Low cigs psbl early wrn 1/3. Bcmg VFR with winds subsiding. Thu...VFR/no sig wx. Gusty winds psbl from 240 degrees. Fri...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EST this evening for PAZ004>006- 010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Lambert/Gutierrez LONG TERM...Fitzgerald/Travis AVIATION...Steinbugl
Hazardous weather outlook, Nov 15, 4:01 PM EST, 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 401 PM EST Sun Nov 15 2020 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-162115- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 401 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Locally strong to damaging winds are possible within heavy showers and late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty west to northwest winds of 30 to 40 are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-024-033-037-162115- Warren-Cambria-Somerset-Tioga- 401 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty west to northwest winds of 30 to 40 are possible Monday and Tuesday. Lake effect snow accumulation is probable late Monday night through early Wednesday. The combination of accumulating snow and gusty winds may result in travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-017-162115- McKean-Potter-Elk-Cameron-Clearfield- 401 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty west to northwest winds of 30 to 40 are possible Monday and Tuesday. Lake effect snow accumulation is probable late Monday night through early Wednesday. The combination of accumulating snow and gusty winds may result in travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Local storm report, Nov 15, 3:34 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG SUGAR GROVE 41.98N 79.34W
11/15/2020 WARREN PA 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN IN SUGAR
GROVE.
&&
JRBLocal storm report, Nov 15, 3:40 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 1 WSW YOUNGSVILLE 41.85N 79.33W
11/15/2020 WARREN PA 911 CALL CENTER
TREE ON A CAR IN THE 490 BLOCK OF OLD
PITTSFIELD RD.
&&
JRBLocal storm report, Nov 15, 3:58 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG KANE 41.66N 78.81W
11/15/2020 MCKEAN PA 911 CALL CENTER
METAL BUILDING ON WIRES IN KANE BOROUGH.
&&
JRBLocal storm report, Nov 15, 4:10 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 3 NNW GRAMPIAN 41.01N 78.64W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREES DOWN ALONG CHESTNUT GROVE HWY.
&&Local storm report, Nov 15, 4:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 NE HYDE 41.02N 78.46W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON JADE RD.
&&Local storm report, Nov 15, 4:20 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 NNE PHILIPSBURG 40.96N 78.18W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON HARDSCRABBLE RD.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 2:49 PM EST | Severe Thunderstorm Warning | CTP | Warren | 59 min |
| Nov 15, 3:30 PM EST | Severe Thunderstorm Warning | CTP | Clearfield, Elk, McKean | 63 min |
| Nov 15, 3:46 PM EST | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 48 min |
| Nov 15, 4:55 PM EST | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 80 min |
| Nov 15, 5:51 PM EST | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 84 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.